DPP-4 inhibitors tied to increased risk of IBD in type 2 diabetes

Reuters Health Information: DPP-4 inhibitors tied to increased risk of IBD in type 2 diabetes

DPP-4 inhibitors tied to increased risk of IBD in type 2 diabetes

Last Updated: 2018-04-05

By Marilynn Larkin

NEW YORK (Reuters Health) - In the first population-based study of its kind, researchers have found an association between use of dipeptidyl peptidase-4 (DPP-4) inhibitors, commonly used to treat type 2 diabetes, and a significantly increased risk of inflammatory bowel disease (IBD).

Dr. Laurent Azoulay of McGill University in Quebec and colleagues analyzed data from more than 140,000 patients who started on antidiabetic drugs in more than 700 general practices in the UK.

Use of DPP-4 inhibitors was modelled as a time-varying variable and compared with use of other antidiabetic drugs.

The statistical models were adjusted for the following potential confounders measured at cohort entry: age, sex, year of entry, body mass index, alcohol-related disorders and smoking status.

Adjustment was also made for pre-entry A1c status, duration of diabetes treatment, history of microvascular and macrovascular complications, and antidiabetic drugs used before cohort entry.

As reported online March 21 in the BMJ, use of DPP-4 inhibitors was associated with an overall 75% increased risk of IBD (53.4 vs. 34.5 per 100,000 person years; hazard ratio, 1.75).

HRs gradually increased with longer durations of use, reaching a peak after three to four years of use (HR, 2.90) and decreasing after more than four years of use (HR,1.45). The gradual increase in risk is consistent with the hypothesis of a possible delayed effect of the drugs on the incidence of IBD and remained consistent across several sensitivity analyses, according to the authors.

"As this is the first study to investigate this possible association, it would be premature to advise patients against using these drugs," Dr. Azoulay said in an email to Reuters Health. "Certainly, additional studies are needed to replicate our findings."

"That being said," he added, "we believe that physicians should be aware of this possible association and take action in patients who experience gastrointestinal symptoms compatible with IBD."

"Fortunately, IBD is a relatively rare disease," he noted. "Nonetheless, we believe that physicians should monitor the gastrointestinal symptoms of their patients treated with DPP-4 inhibitors."

"Those with persistent signs and symptoms compatible with IBD should be referred to specialists for further assessment," Dr. Azoulay concluded.

Dr. Ronald Tamler, associate professor of medicine in the Division of Endocrinology, Diabetes and Bone Disease at Icahn School of Medicine at Mount Sinai in New York City called the findings "new and completely unexpected."

"None of the large trials and meta-analyses for this medication class over the last 12 years have surfaced this link," he told Reuters Health.

"The study opens the door to many questions," he said by email. "Can the data be corroborated (i.e., is this real)? If so, do some patients have a greater risk than others? What would the biologic mechanism be, given that some animal studies have shown that DPP-4 inhibitors improve IBD? And why does the risk in this study decrease after four years' treatment duration?"

"It is clear that more studies are needed," Dr. Tamler concluded. "In the meantime, patients whose diabetes is controlled with this generally well-tolerated class of medication should not discontinue their DPP-4 inhibitors and (should) discuss their treatment options with their doctor."

SOURCE: http://dx.doi.org/10.1136/bmj.k872

BMJ 2018.

© Copyright 2013-2018 GI Health Foundation. All rights reserved.
This site is maintained as an educational resource for US healthcare providers only. Use of this website is governed by the GIHF terms of use and privacy statement.